Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Charleston, WV

July 29, 2017Doddridge County, Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 29, 2017, 1:23 AM EDT for Doddridge County, Harrison County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 1:23 AM EDT (05:23 UTC)
Expired
Jul 29, 2017, 5:30 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 130 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:00 AM EDTFLASH FLOODWallace, WVLONG FORK CREEK AND LITTLE TENMILE CREEK ARE FLOODED OVER BARNES STREET. OTHER DEEP STANDING WATER SPOTS OVER ROADS ALSO REPORTED IN WALLACE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS51 KRLX 290523
FFWRLX
WVC017-033-290930-
/O.NEW.KRLX.FF.W.0048.170729T0523Z-170729T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
123 AM EDT SAT JUL 29 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Doddridge County in northern West Virginia...
  Northwestern Harrison County in northern West Virginia...

* Until 530 AM EDT

* At 122 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Salem, New Milton, Wallace, Blandville, Center Point, Sedalia and
  Wolf Summit.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3933 8050 3931 8041 3922 8049 3923 8072
      3943 8068 3945 8062 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3943 8053
      3944 8051 3946 8051 3947 8048

$$

Kistner
2 follow-up statements
292 
WGUS71 KRLX 290654
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
254 AM EDT SAT JUL 29 2017

WVC017-033-290930-
/O.CON.KRLX.FF.W.0048.000000T0000Z-170729T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-
254 AM EDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR
NORTHEASTERN DODDRIDGE AND NORTHWESTERN HARRISON COUNTIES...

At 253 AM EDT, Doppler radar indicated heavy rain continuing across 
the warned area. Up to one inch of rain has already fallen. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Salem, Sedalia, Wallace, Wolf Summit and Center Point. 

Additional rainfall amounts of an inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3933 8050 3931 8041 3922 8049 3923 8066
      3942 8063 3945 8062 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3943 8053
      3944 8051 3946 8051 3947 8048

$$

Kistner
028 
WGUS71 KRLX 290924
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
524 AM EDT SAT JUL 29 2017

WVC017-033-290933-
/O.EXP.KRLX.FF.W.0048.000000T0000Z-170729T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-
524 AM EDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DODDRIDGE AND
NORTHWESTERN HARRISON COUNTIES WILL EXPIRE AT 530 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3933 8050 3931 8041 3922 8049 3923 8066
      3942 8063 3945 8062 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3943 8053
      3944 8051 3946 8051 3947 8048

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:50 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 28, 11:50 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1150 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure brings wrap around showers and thunderstorms with
heavy rain tonight. High pressure with cooler and drier air for
the weekend into next week. Moisture returns toward weeks end.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1145 PM Friday...

Showers and storms are likely overnight. With very low FFG
values, decided to expand the flash flood watch until 8 AM
Saturday. Adjusted hourly PoPs per latest radar images.

As of 830 PM Friday...

Extended flood watch until 1 AM Saturday for northeast zones,
where west branch of warm conveyor belt wraps around anomalously
intense cyclone for mid summer. Likewise, PoPs were trimmed
somewhat southwest zones in the dry slot.

As of 220 PM Friday...

Atmosphere moist even for this time of year. Noted a
considerable amount of low clouds over the area and suspect the
lack of sunshine has suppressed heating to allow for more
widespread and stronger convection to develop. However,
dynamically driven convective cells have been pretty efficient
precipitation producers. Atmosphere remains very moist with
morning regional soundings indicating PWAT values in excess of
1.5 with additional moisture flux expected. Flash flood remains
in effect until this evening.

Conditions dry out for the Saturday, as developing, almost
winter season-like low pressure system pulls off to the
northeast. Will see some wrap-around moisture linger over the
eastern mountains on Saturday.

Used a blend of the short term models along with previous
forecast to generate temperature values.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM Friday...

Eastern edge of forecast area still within the western reaches of
the 500mb low over the Delmarva region. Moisture will be minimal,
but did linger some POPs across the mountains into Saturday night.
Otherwise cool high pressure dominates the short term forecast with
lows in the 50s to around 60 and highs in the 70s and 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM Friday...

Moisture gradually returns through the long term with POPs on the
increase. A cold front and upper trough approach from the NW
Thursday into Friday, providing the highest probability of showers
and storms for the period.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM Friday...

Rain will diminish across southern WV and the middle Ohio Valley
overnight, as a low pressure center over northern WV moves
east-southeast. moisture wrapping around the low will keep the
rain going across northern WV. North to northwest flow wrapping
around the low will bring in lots of low clouds, and areas of
dense fog will form given the recent rainfall. This will result
in mainly MVFR conditions with VFR breaks early on,
deteriorating to IFR for much of the area overnight.

As the low pressure center moves away from the area on Saturday,
widespread IFR to low MVFR conditions will persist much of the
morning, mainly on ceilings, with slow improvement to MVFR
Saturday into Saturday afternoon. The Ohio River should improve
to VFR early Saturday afternoon, with slow improvement to VFR
across the WV lowlands Saturday afternoon.

Light north to northwest surface flow overnight will increase a
bit on Saturday, with some gusts to 15 to 20 kts on late morning
/ early afternoon mixing. These winds will die down quickly
toward evening. Flow aloft will be light north overnight, and
light to moderate northeast on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR and MVFR conditions in rain
across northern WV may vary overnight. Timing and extent of low
clouds and fog will vary overnight into Saturday morning. Timing
of fog lifting Saturday morning, and low clouds mixing higher
during the day on Saturday, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 07/29/17
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  M    M    M    L    M    M    M    L    L    L    L    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    L
BKW CONSISTENCY  M    L    H    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  L    L    L    L    M    L    M    L    L    M    L    L
PKB CONSISTENCY  M    M    M    M    H    H    M    M    M    M    M    L
CKB CONSISTENCY  H    H    M    M    M    M    M    M    L    L    L    L

AFTER 06Z SUNDAY...
Expect valley fog most mornings, especially along the river
valleys.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT Saturday for WVZ030>032-039-
     040-521>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ/TRM
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM
Hazardous weather outlook, Jul 28, 11:54 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1154 PM EDT Fri Jul 28 2017

WVZ030>032-039-040-521>523-525-526-300400-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1154 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-515>520-524-300400-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Pocahontas-
1154 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 11:41 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 PM EDT FRI JUL 28 2017

WVZ031-032-040-290415-
Barbour-Harrison-Taylor-
1141 PM EDT FRI JUL 28 2017

...A SHOWER WILL AFFECT WESTERN TAYLOR...NORTHWESTERN BARBOUR AND
NORTHEASTERN HARRISON COUNTIES...

At 1140 PM EDT, a torrential rain shower was located over
Lumberport, or 7 miles north of Clarksburg, moving southeast at 15
mph.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Meadland, McGee,
Galloway, Meadowbrook and Despard.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 119 and 128.
 Route 50 in West Virginia near mile marker 82.

Torrential rainfall is occurring with this shower, and may cause
minor localized flooding and ponding on roads. Do not drive your
vehicle through flooded roadways.

LAT...LON 3943 8028 3939 8020 3940 8012 3941 8011
      3939 8009 3940 8004 3938 7999 3918 8015
      3938 8045 3945 8040
TIME...MOT...LOC 0340Z 310DEG 15KT 3939 8037

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 PM EDTFlash Flood WatchRLXBarbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 4 more12 hr
Jul 28, 11:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 29, 12:23 AM EDTFlash Flood WarningRLXHarrison6 hr
Jul 29, 3:09 AM EDTFlash Flood WarningRLXHarrison, Lewis3 hr
Jul 29, 5:21 AM EDTSpecial Weather StatementRLXBarbour, Taylor54 min
Jul 29, 6:03 AM EDTAreal Flood WarningRLXHarrison15 hr
Jul 29, 6:32 AM EDTAreal Flood WarningRLXBarbour, Randolph, Taylor3 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.